3 doctors weighed in:
Had mirena (levonorgestrel) in for 8 days now, and I feel pregnant? I have irregular periods, and I have been bleeding really heavy the past 4 days. Whats going on?
3 doctors weighed in

Dr. Dennis Higginbotham
Obstetrics & Gynecology
1 doctor agrees
In brief: Mirena (levonorgestrel)
This is a common complaint with Progesterone only birth control - which is what Mirena (levonorgestrel) (and Implanon and depo-provera) is.
Some women will bleed or spot irregularly and unpredictably for weeks or months, the bleeding should improve with time - for about 5% the bleeding does not stop while using Progesterone only birth control. Add back estrogen can minimize the bleeding, but will not cure it.

In brief: Mirena (levonorgestrel)
This is a common complaint with Progesterone only birth control - which is what Mirena (levonorgestrel) (and Implanon and depo-provera) is.
Some women will bleed or spot irregularly and unpredictably for weeks or months, the bleeding should improve with time - for about 5% the bleeding does not stop while using Progesterone only birth control. Add back estrogen can minimize the bleeding, but will not cure it.
Dr. Dennis Higginbotham
Dr. Dennis Higginbotham
Thank
Dr. Douglas Fronzaglia
Internal Medicine - Geriatrics
In brief: Can be normal
You may experience heavy and irregular periods for the first 6 month with normal to severe cramping.
If it gets worse or isn't what you expected, call your gyn.

In brief: Can be normal
You may experience heavy and irregular periods for the first 6 month with normal to severe cramping.
If it gets worse or isn't what you expected, call your gyn.
Dr. Douglas Fronzaglia
Dr. Douglas Fronzaglia
Thank
Get help from a real doctor now
Dr. Adam Levy
Board Certified, Obstetrics & Gynecology
33 years in practice
1M people helped
Continue
107,000 doctors available
Read more answers from doctors